Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 60, NWS Brownsville, TX

October 13, 2003Cameron County, Texas

NWS Brownsville, TX issued this flash flood warning at Oct 13, 2003, 7:15 AM CDT for Cameron County, Texas. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2003, 7:15 AM CDT (12:15 UTC)
Expired
Oct 13, 2003, 9:00 AM CDT
In force
105 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 24 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 0.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2003-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2003-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 131219
FFWBRO
TXC061-131400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
715 AM CDT MON OCT 13 2003

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COASTAL CAMERON COUNTY IN DEEP SOUTH TEXAS

* UNTIL 900 AM CDT

* AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH HEAVY RAINFALL OVER COASTAL CAMERON COUNTY.     
  RAINFALL RATES WERE GENERALLY 1 INCH PER HOUR...WITH SOME ISOLATED 
  AREAS RECEIVING TWO INCHES PER HOUR.
  
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...PORT ISABEL...LOS FRESNOS...LAGUNA VISTA...AND LAGUNA 
  HEIGHTS.

FLOODING IS OCCURRING OR IS IMMINENT. EXCESSIVE RUNOFF FROM HEAVY 
RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS 
AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG 
THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT 
TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BROWNSVILLE.

LAT...LON 2625 9723 2572 9718 2606 9786 2633 9785

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 2:45 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 13, 2:45 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
245 AM CDT MON OCT 13 2003

.SHORT TERM...AFTER LOOKING AT PROJECTED POPS/MDLS GOOD RUN TO RUN
CONTINUITY AND GENERAL AGREEMENT WITH EACH OTHER/HPC PROJECTED QPF
AND LOCAL SOUNDINGS...SEE NEED FOR POSTING FFA FOR ALL COUNTIES OF
DEEP S TX. COORDINATED WITH CRP JUST AFTER MIDNIGHT OF OUR INTENTION.

DWPTS TO THE MID 40S AT DRT BY 18Z TDY...AS FAST MVG CF APPROACHES
RGV. WINDS SHIFT IN MFE BY 18Z...WITH SFC FORCING OF AMS DURING MAX
HEATING. SCT TO NUM SHRAS/TSRAS PROGD BY ALL MDLS AND HPC PLACING
1/4 TO 1/2 INCH ISOHYET OVR VLY 12Z TDY THRU 12Z WED. MDLS
CONSISTENT WITH ONE ANOTHER AND RUN TO RUN ON TIMING OF CF AND MSTR
FIELD. MSTR REMAINS WED...WITH 40 PERCENT CHC POPS OVR VLY. THEN MID
LVLS DRY OUT THU AND FRI...AS FLOW ALOFT GOES FM INIT WEST TO NW TO
NE BY SAT.
&&

.LONG TERM...SECOND SURGE OF COOLER DRIER AIR SAT...WITH LLVL MSTR
SCOURED OUT BY LATE SAT PM...WITH SUNNY SUNDAY. TEMPS TO THE 50 AND
60S FOR LOWS SAT AND BEYOND...WITH MAX TEMPS FOR THE LATE WEEKEND
AND EARLY NEXT WEEK STRUGGLING TO THE MID AND UPPER 70S.
&&

.MARINE...AT MIDNIGHT BUOY 020 REPORTED SOUTHEAST WINDS NEAR 15 KT
WITH SEAS 2 FEET SEAS AT 5 SECONDS. RADAR DETECTED ISOLATED SHOWERS
CONTINUED ALONG THE NORTH HALF OF THE LOWER TEXAS COAST. MSAS
ANALYSIS INDICATES COLD FRONT APPROACHING ABILENE IN LINE WITH BAND
OF LOW CLDS SEEN ON LATEST 11U-3.9U SATELLITE IMAGE. THETA E RIDGE
AXIS STRETCHES FROM THE COASTAL BEND AREA TO OFFSHORE WATERS OFF
SOUTH PADRE ISLAND WITH DEWPOINTS IN THE 70S ACROSS DEEP SOUTH
TEXAS. EVENING RUNS OF MESOETA AND AVN AGREE ON WIND SHIFT TO
NORTHWEST AROUND MID DAY ALONG NORTH END OF LOWER TEXAS COAST.
ISOLATED MORNING SHOWERS WITH THUNDERSTORMS LIKELY BY MID DAY INTO
TONIGHT LOOKS GOOD. SINCE AVN HAS POST FRONTAL WINDS OF 20-25 KT
OVER THE MARINE AREA...WILL BUMP UP WINDS TO SCEC RANGE BY LATE AFTN
AND OVERNIGHT FOR THE BAY AND OFFSHORE. WILL INCREASE SEAS LATE THIS
AFTN TO 3-5 FT RANGE AND 4-6 RANGE FOR EARLY WED. A FOLLOW UP FRONT
PUSHES SOUTH INTO CENTRAL TEXAS THURSDAY NIGHT OR EARLY FRIDAY...AS
A 5H RIDGE BUILDS OVER THE SOUTHWEST. ISOLATED TO SCATTERED PRECIP
IS ALSO POSSIBLE WITH THIS FRONT AS IT PUSHES INTO AND POSSIBLY
THROUGH THE AREA ON FRIDAY. WINDS WILL AGAIN STRENGTHEN FROM THE
NORTH TO NORTHEAST ON FRIDAY...AFTER HAVING HAD A BREAK ON
THURSDAY...AND SEAS WILL BUILD...AND A SMALL CRAFT ADVISORY IS
POSSIBLE BY LATE FRIDAY AND INTO SATURDAY.
&&

.AVIATION...CEILINGS IN VFR TO MVFR CATEGORY EARLY THIS MORNING MAY
LIMIT FOG TO LIGHT FORMATION. PRIMARILY VFR CONDITIONS EXPECTED THIS
MORNING WITH MVFR CATEGORY DUE TO CLOUD COVER THIS AFTERNOON AND
EVENING WITH FRONTAL PASSAGE. WIDELY SCATTERED SHOWERS LATE MORNING
LEADING TO TSRA LIKELY THIS AFTERNOON AND EVENING WITH BRIEF IFR IN
+RA. LIGHT SOUTH WINDS WILL SHIFT TO NORTH AND BECOME BREEZY BY
AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE        TE 082/063 075/065 084 70/70/40/20/10
HARLINGEN          TE 082/061 077/063 085 70/70/40/20/10
MCALLEN            TE 079/062 077/064 087 70/70/40/20/10
RIO GRANDE CITY    TE 076/060 078/062 085 70/70/40/20/10
SOUTH PADRE ISLAND TE 080/067 074/067 080 70/70/40/20/10

.BRO WATCHES/WARNINGS/ADVISORIES...
FFA TXZ 248>257 THRU 9 PM TDY (FLASH FLOOD WATCH FOR ALL OF DEEP S
TX).
&&

SYNOPTIC-GRIDS...58
MARINE-AVIATION-MESO...59

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 13, 6:00 AM CDT, 1 hour 15 minutes before
TXZ248>257-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT MON OCT 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE..TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR PORTIONS OF DEEP SOUTH
TEXAS UNTIL 4 PM TODAY. THE LIKELIHOOD EXISTS FOR AN
EXTENSIONS OF THE WATCH THROUGH TONIGHT AND TUESDAY. NUMEROUS SHOWERS
AND THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER THE WATCH AREA EARLY
THIS MORNING AND ARE EXPECTED TO CONTINUE THROUGHOUT THE DAY. WITH
MANY AREAS OF DEEP SOUTH TEXAS OVER-SATURATED BY DOWNPOURS
YESTERDAY...ANY ADDITIONAL RAINFALL WILL JUST EXACERBATE FLOODING.
WITH VERY HEAVY RAINFALL HAVE BEEN MOVING ACROSS DEEP SOUTH TEXAS
THROUGH EARLY MORNING AND ARE EXPECTED TO CONTINUE THROUGH THIS
AFTERNOON. RAINFALL AMOUNTS TODAY WILL AVERAGE 1 TO 3 INCHES WITH
HIGHER AMOUNTS IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WITH SHOWERS AND THUNDERSTORMS LIKELY ON TUESDAY AND
WEDNESDAY...THE THREAT FOR FLOODING WILL CONTINUE. A DRYING TREND
WILL BEGIN THURSDAY NIGHT WITH AN UPPER LEVEL TROUGH MOVING
THROUGH THE DEEP SOUTH TEXAS ON FRIDAY AND CONTINUING THE DRYING
TREND INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT AND TUESDAY.

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:58 AM CDTFlash Flood WarningBROCameron3 hr
Oct 13, 3:25 AM CDTFlash Flood WarningBROJim Hogg2 hr
Oct 13, 4:42 AM CDTFlash Flood WarningBROStarr108 min
Oct 13, 5:44 AM CDTFlash Flood WarningBROZapata3 hr
Oct 13, 5:45 AM CDTFlash Flood WarningBROBrooks3 hr
Oct 13, 6:00 AM CDTFlash Flood WarningBROCameron2 hr
Oct 13, 6:08 AM CDTFlash Flood WarningBROJim Hogg3 hr
Oct 13, 6:15 AM CDTFlash Flood WarningBROStarr3 hr
Oct 13, 6:30 AM CDTFlash Flood WarningBROStarr3 hr
Oct 13, 9:00 AM CDTFlash Flood WarningBROBrooks, Jim Hogg2 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.